Flash Flood, Rockbridge
- When
- September 1, 7:16 PM EST to 9:16 PM EST
- Where
- Rockbridge County, 4 mi NW of Lexington
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.815, -79.448 (the zone’s center; the record gives no point)
Kerrs Creek flooded Route 624, Adair Hill Drive and Route 751 High Water Lane.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Kerrs Creek flooded Route 624, Adair Hill Drive and Route 751 High Water Lane.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 1, 6:48 PM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 748 PM EDT FRI SEP 1 2006 .AVIATION... REMNANTS OF ERNESTO WILL EXIT THE AREA OVERNIGHT...BUT RESIDUAL LOW LVL MOISTURE WILL RESIDE ACROSS THE AREA. EXPECT MVFR TO IFR CONDITIONS AT ROA/LWB...WITH MVFR AT LYH/DAN DURING THE NIGHT. BLF...AND OTHER HIGHER ELEVATIONS WILL SEE LOWER CIGS/VSBYS. EXPECT BLF TO DROP TO LIFR CIGS BY 09Z. DURING THE TOMORROW...CONDITIONS WILL IMPROVE EAST OF THE HIGHLANDS WITH A VFR CIG. BLF/LWB WILL REMAIN MVFR THROUGHT THE DAY. WINDS WILL BE SUBSIDING AS WELL EARLY THIS EVENING. && .PREV DISCUSSION... (ISSUED 311 PM EDT FRI SEP 1 2006) SHORT TERM /TONIGHT THROUGH SATURDAY/... CONCERN IN THE NEAR TERM WILL BE THE CURRENT FAR WESTERN BAND OF PRECIPITATION ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM ERNESTO. REPORTS THIS AFTERNOON FROM WITHIN THIS MAIN AREA OF PRECIPITATION INDICATE A FEW SPOTS WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN...BUT NO FLOODING HAS BEEN REPORTED IN ASSOCIATED WITH IT NOR IN THE CURRENT FLASH FLOOD WATCH AREA. GIVEN THIS AND AN EXPECTED TREND FOR THIS BAND TO WEAKEN AND LIFT NORTH THROUGH THE EVENING AS WHAT IS LEFT OF ERNESTO HEADS INTO NORTHERN VIRGINIA...WILL ALLOW THE FLASH FLOOD WATCH TO EXPIRE AT THE SCHEDULED 400 PM. AS THE SYSTEM DOES LIFT TO THE NORTH...OUR NEAR SURFACE WINDS WILL GRADUALLY BECOME NORTHWEST ACROSS THE AREA. THROUGH THE NIGHT...THIS WILL HELP MAINTAIN PLENTY OF CLOUDS ACROSS THE MOUNTAINS OF SE WV SOUTH INTO FAR SW VA AS UPSLOPE OF THE RESIDUAL LOW LEVEL MOISTURE TAKES PLACE. MOST LIKELY WILL SEE DRIZZLE OR RAINS SHOWERS DEVELOP OVERNIGHT IN THIS AREA BECAUSE OF THIS. EAST OF THE BLUE RIDGE...THE SAME NORTHWEST WINDS WILL HAVE A DOWNSLOPE TRAJECTORY HELPING TO YIELD A FEW BREAKS IN AN OTHERWISE OVERCAST SKY. A SHORTWAVE TROUGH CURRENTLY MOVING ACROSS THE PANHANDLE OF FLORIDA MAY BRING SOME ADDITIONAL SHOWERS...AND FEW STORMS...TO THE AREA ON SATURDAY. THIS FEATURE CURRENTLY IS SHOWING UP NICELY ON THE W/V IMAGERY AND A FEW STORMS ARE ALSO ASSOCIATED WITH IT. GFS SOLUTION BRINGS THIS FEATURE NORTHEAST INTO THE SOUTHERN HALF OF THE AREA BY SATURDAY AFTERNOON. AS SUCH...HAVE PLACED THE POTENTIAL FOR SCATTERED SHOWERS IN MAINLY MY NC COUNTIES AND ADJOINING VA COUNTIES. HAVE GONE WITH ISOLATED SHOWERS ELSEWHERE. OVERNIGHT CLOUDINESS WILL KEEP TEMPERATURES FROM FALLING TO MUCH BUT THEY WILL BE BELOW NORMAL AS ERNESTO USHERS IN COOLER DRIER AIR. TEMPERATURES ARE EXPECTED TO FALL INTO THE 50S TONIGHT. COOL NW FLOW WILL CONTINUE INTO SATURDAY AND KEEP TEMPERATURES BELOW NORMAL WITH LOWER 60S IN THE GREENBRIER VALLEY AND VIRGINIA HIGHLANDS TO LOWER 80S IN THE PIEDMONT OF NW NC/SW VA. LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... SURFACE HIGH OVER THE OHIO VALLEY WILL BUILD INTO THE REGION SATURDAY NIGHT AND SUNDAY. COOLER DRIER AIR WILL FOLLOW. ALSO ON SUNDAY...AN UPPER LEVEL LOW WILL MOVE INTO THE MID WEST WHILE AN UPPER LEVEL RIDGE BUILDS OVER THE WESTERN ATLANTIC (OFF THE SE COAST). OUR AREA WILL BE SANDWICHED BETWEEN THESE TWO SYNOPTIC FEATURES. WAVES DEVELOPING WITH THE UPPER LEVEL LOW WILL PIVOT THROUGH THE REGION SUNDAY NIGHT INTO TUESDAY. WITH EACH PASSING WAVE...THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH MID WEEK. TUESDAY NIGHT INTO WEDNESDAY NIGHT...THE UPPER LEVEL LOW WILL DRIFT INTO THE OHIO VALLEY AND DEVELOP A SURFACE LOW OFF THE CAROLINA COAST. THIS WILL KEEP RAIN CHANCES IN THE AREA THROUGH WEDNESDAY NIGHT. SURFACE HIGH WILL SLIDE THROUGH THE AREA THURSDAY AND FRIDAY. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL. AVIATION... MOST WESTERN SPIRAL BAND FROM REMNANTS OF T.S. ERNESTO CURRENTLY OVER THE AREA JUST WEST OF A KLYH-KDAN LINE. EXPECT IFR CIGS/VSBYS IN THE IMMEDIATE AREA OF THIS BAND. OUTSIDE OF THIS FEATURE...MVRF CEILINGS ARE PREVAILING ACROSS MUCH OF THE AREA ALONG WITH VFR VSBYS. HEADING INTO THE EVENING THE RAIN BAND WILL START TO LESSEN IN INTENSITY AND LIFT NORTH AS WHAT IS LEFT OF ERNESTO TRACKS INTO NORTHERN VA. AS IT DOES THIS...WINDS WILL GRADUALLY BECOME NORTHWEST ACROSS THE REGION. THIS WILL BRING UPSLOPE CONDITIONS TO THE MOUNTAINS OF SE WV AND ADJOINING SW VA. EXPECT CEILINGS TO DROP TO LIFR IN THIS AREA WITH UPSLOPE RAIN SHOWERS DEVELOPING. BY MORNING VSBYS IN THE IFR TO LIFR RANGE ARE EXPECTED. EAST OF THE BLUE RIDGE THE NORTHWEST WINDS WILL HAVE A DOWNSLOPE COMPONENT. THIS WILL HELP TO GENERATE SOME BREAKS IN A MVFR OVERCAST...BUT I DO NOT EXPECT SCATTERED SKIES ANYWHERE. SATURDAY MORNING EXPECT A GRADUAL INCREASE TO VFR VSBYS IN THE WEST WITH CEILINGS ONLY RECOVERING TO MVFR LEVELS. EAST OF THE BLUE RIDGE...AN MVFR CEILING SHOULD GRADUALLY IMPROVE TO A BROKEN LOW END VFR CEILING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 05
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 553 AM EDT FRI SEP 1 2006 VAZ018>020-023-024-034-035-045>047-WVZ045-021000- CRAIG-ALLEGHANY-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-GREENBRIER- 553 AM EDT FRI SEP 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY. ADDITIONAL RAINFALL OF 1 TO 2 INCHES COULD OCCUR AS ERNESTO PASSES EAST OF THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ004>006-VAZ022-032-033-043-044-058-059-021000- STOKES-ROCKINGHAM-CASWELL-ROANOKE-PATRICK-FRANKLIN-HENRY- PITTSYLVANIA-HALIFAX-CHARLOTTE- 553 AM EDT FRI SEP 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY. ADDITIONAL RAINFALL OF 1 TO 2 INCHES COULD OCCUR AS ERNESTO PASSES EAST OF THE REGION LATER TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ001>003-018>020-VAZ010>017-021000- ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-YADKIN-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD- 553 AM EDT FRI SEP 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ007-009-WVZ042>044-021000- TAZEWELL-SMYTH-MERCER-SUMMERS-MONROE- 553 AM EDT FRI SEP 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 232 PM EDT FRI SEP 1 2006 VAZ018>020-022>024-034-035-044>047-020030- ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BOTETOURT-BUCKINGHAM- CAMPBELL-CRAIG-PITTSYLVANIA-ROANOKE-ROCKBRIDGE- 232 PM EDT FRI SEP 1 2006 A COUPLE OF BANDS OF SHOWERS WILL AFFECT LOCATIONS FROM THE HIGHLANDS...EAST TO LYNCHBURG AND DANVILLE THROUGH LATE AFTERNOON. SOME OF THE SHOWERS WILL BE HEAVY...AND CONTAIN WIND GUSTS TO 40 MPH. THE SOILS ARE HEAVILY SATURATED...AND A GUST OF WIND OVER 30 MPH COULD TOPPLE A TREE...ESPECIALLY FROM LOCATIONS ALONG AND EAST OF THE BLUE RIDGE. ALSO...EXPECT THE RAINS CREATE EXTENSIVE PONDING OF WATER ON HIGHWAYS. IF TRAVELING...BE EXTRA CAUTIOUS AND ALERT TO WATER ON THE ROADS...AND ANY DOWNED TREES. SLOW DOWN TO AVOID HYDROPLANING. THE SHOWERS ARE EXPECTED TO TAPER OFF LATE THIS EVENING...AS THE REMNANTS OF ERNESTO MOVE NORTH INTO NORTHERN VIRGINIA. WHP
The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535113.